Kansas, 2004

Tornadoes and Flash Flooding in Kansas, July 7, 2004

July 7, 2004 · NWS GID · 31 events in 6 counties and zones

Very severe thunderstorm pummeled north-central Kansas all afternoon and evening of July 7th. Two tornadoes were reported with the thunderstorms.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$860,000
Crop damage
$2.8 million
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Very severe thunderstorm pummeled north-central Kansas all afternoon and evening of July 7th. This was the second major severe thunderstorm event of the week.Two tornadoes were reported with the thunderstorms. One was reported near Scottsville in Mitchell county and the other between Palco and Damar in Rooks county. No damage was reported in either instance.The worst damage occurred with the passage of afternoon thunderstorms in the Beloit area. An 89 mph wind gust was recorded at the local radio station. A portion of the roof at the Super 8 motel was ripped away. The North Central Kansas Technical College sustained damage to several buildings. A couple of dozen homes in the Beloit and the surrounding area sustained at least some damage. Before the storm reached Beloit, it was responsible for a swath of wind driven hail near Burr Oak. Trees were stripped clean of leaves by the hail and wind north of town. Windows were blown out of the north and west sides of one farm house. Fortunately the wheat crop had been cut already. Extremely heavy rains resulted in runoff which covered Kansas Highway 128 for a time.Softball size hail was reported in Woodston in Rooks county and at Kirwin in Phillips county. Heavy rains and the resultant runoff in eastern Rooks county caused flash flooding along and near Paradise Creek. Several rural roads were washed out and water was flowing over Kansas Highway 18 for a time. Power poles were snapped at several locations in Rooks county and there were numerous large trees damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 7, 8:22 AM CST, 5 hours 35 minutes earlier.

Area forecast discussion, Jul 7, 8:22 AM CST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
922 AM CDT WED JUL 07 2004

.DISCUSSION...
SHORTWAVE TROF AND WARM FRONTAL BOUNDARY HAVE COMBINED TO FORM A
LINE OF CONVECTION ACROSS THE CWA THIS MORNING. TO ADDRESS THIS HAVE
UPDATED THE ZONES TO INCLUDE CATEGORICAL WORDING. THIS CONVECTION
LINES UP WELL WITH THE ETA AND RUC. WITH THE EXITING MCS OVER
OKLAHOMA THERE SHOULD BE A RAPID RETURN OF MOISTURE TO THE CENTRAL
PLAINS THIS AFTERNOON AND ADDITIONAL REDEVELOPMENT OVER WESTERN
NE/KS AND EASTERN CO.

&&
.UPDATE...
HAVE UPDATED ZONES TO INCLUDE HIGHER PROBABILITY OF PRECIPITATION
AND ASSOCIATED WEATHER. OTHERWISE OTHER ELEMENTS OF THE FORECAST
UNCHANGED.
&&

.PREV DISCUSSION...MAIN FORECAST CHALLENGE THIS PERIOD IS THE CHANCE
OF PRECIPITATION FOR TODAY AND TONIGHT. A SHORT WAVE WILL MOVE INTO
THE CENTRAL PLAINS TODAY AND A WEAK WARM FRONT MOVES NORTH. THE
LOCATION OF THE WARM FRONT WILL BE OF SIGNIFICANCE. NOT ONLY WILL IT
BE THE LOCATION OF THUNDERSTORMS DEVELOPMENT...BUT IT WILL PLAY A
ROLE IN THE TEMPERATURE FORECAST FOR TODAY. MODELS ARE FAIRLY
CONSISTENT WITH A LOCATION IN NORTHERN KANSAS LATE THIS AFTERNOON.
ANOTHER FEATURE THAT IS OF INTEREST WILL BE THE LLJ AND IF THERE IS
ENOUGH TIME TO GET WARM/MOIST AIR INTO THE FORECAST AREA. DUE TO THE
LOCATION OF THE WARM FRONT...HAVE A SMALL CHANCE OF PRECIPITATION IN
THE SOUTHERN PART OF THE FORECAST AREA.

ANOTHER SHORT WAVE MOVES THROUGH THE AREA THURSDAY NIGHT. BY THIS
TIME THE WARM FRONT HAS DRIFTED FURTHER NORTH. WITH LOW PRESSURE TO
THE WEST...WARM/MOIST AIR HAS A GOOD CHANCE TO GET INTO THE AREA.

FRIDAY NIGHT HAS ANOTHER SHORT WAVE...THIS ONE JUST A LITTLE
STRONGER. THE FRONT HAS STALLED IN THE AREA AND WEAKENED. MOISTURE
HAS CONTINUED TO STREAM INTO THE AREA AND THE CHANCE OF
PRECIPITATION IS GREATEST DURING THIS TIME. TEMPERATURES WARM UP
THROUGH THE PERIOD.

ANOTHER SHORT WAVE MOVES THROUGH SATURDAY AFTERNOON AND EVENING...
THE LOW PRESSURE SYSTEM REMAINS JUST TO THE WEST AND AFTERNOON AND
EVENING THUNDERSTORMS ARE POSSIBLE.

SUNDAY TO TUESDAY SHOULD BE DRY. A FEW WEAK SHORT WAVES MOVE OVER
THE RIDGE BUT THERE IS LITTLE SURFACE SUPPORT. TEMPERATURES SHOULD
BE WARM THROUGH THE PERIOD. MADE ONLY MINOR CHANGES TO GRIDS.
&&

.GID WATCHES/WARNINGS/ADVISORIES...
.NE...NONE.
.KS...NONE.
&&

LEWIS/JCB
Hazardous weather outlook, Jul 7, 12:20 PM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
120 PM CDT WED JUL 7 2004

KSZ006-007-018-019-NEZ040-041-047>049-062>064-075>077-085>087-081200-
ADAMS-CLAY-FILLMORE-GREELEY-HALL-HAMILTON-HOWARD-JEWELL-MERRICK-
MITCHELL-NANCE-NUCKOLLS-OSBORNE-POLK-SMITH-THAYER-WEBSTER-YORK-
120 PM CDT WED JUL 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS GENERALLY ALONG AND EAST OF HIGHWAY
281.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE WEATHER WILL EXIST MAINLY THIS EVENING AND
EARLY OVERNIGHT HOURS ALONG AND EAST OF HIGHWAY 281.  IN THIS AREA...
THE HIGHEST PROBABILITY OF SEVERE WEATHER WILL EXIST SOUTH OF A
GENEVA NEBRASKA...TO OSBORNE KANSAS LINE.  SCATTERED THUNDERSTORMS
WILL CONTINUE TO PUSH ACROSS THE AREA THIS AFTERNOON...BUT NO
WIDESPREAD SEVERE WEATHER IS ANTICIPATED OUT OF THESE STORMS.
HOWEVER...ADDITIONAL THUNDERSTORMS MAY DEVELOP EAST OF HIGHWAY 281
DURING THE EVENING AND OVERNIGHT HOURS. A FEW OF THESE STORMS MAY
BECOME STRONG TO SEVERE WITH LARGE HAIL AND TO A LESSER DEGREE
DAMAGING WINDS POSSIBLE FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE
THURSDAY INTO THURSDAY NIGHT AS A WEAK COLD FRONT MOVES INTO THE
OUTLOOK AREA.  LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
HAZARDS FROM ANY STORMS THAT DO FORM.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

KSZ005-017-NEZ039-046-060-061-072>074-082>084-081200-
BUFFALO-DAWSON-FRANKLIN-FURNAS-GOSPER-HARLAN-KEARNEY-PHELPS-PHILLIPS-
ROOKS-SHERMAN-VALLEY-
120 PM CDT WED JUL 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA WEST OF
HIGHWAY 10 AND PORTIONS OF NORTH CENTRAL KANSAS GENERALLY WEST OF
HIGHWAY 183.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE WEATHER WILL EXIST MAINLY LATE THIS
AFTERNOON AND EARLY EVENING ALONG AND WEST OF HIGHWAY 183 ACROSS
NORTH CENTRAL KANSAS...AND WEST OF HIGHWAY 10 ACROSS SOUTH CENTRAL
NEBRASKA. A DRYLINE IN COMBINATION WITH A DISTURBANCE ALOFT MAY
DEVELOP ISOLATED THUNDERSTORMS OVER THE HIGH PLAINS. THESE
THUNDERSTORMS WOULD THEN MOVE INTO THIS PORTION OF THE OUTLOOK AREA
BY EARLY EVENING.  A FEW OF THESE STORMS MAY BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE
THURSDAY INTO THURSDAY NIGHT AS A WEAK COLD FRONT MOVES INTO THE
OUTLOOK AREA.  LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
HAZARDS FROM ANY STORMS THAT DO FORM.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

AWJ

In the hours before

Local storm report, Jul 7, 12:50 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
150 PM CDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0143 PM     HAIL             2 E RED CLOUD           40.09N 98.48W
07/07/2004  1.00 INCH        WEBSTER            NE   LAW ENFORCEMENT

&&

LEW
Local storm report, Jul 7, 1:45 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
245 PM CDT WED JUL 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0234 PM     HAIL             3 N BURR OAK            39.91N 98.30W
07/07/2004  1.75 INCH        JEWELL             KS   LAW ENFORCEMENT

&&

LEW

The radar

The Grand Island radar (KUEX), 105 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

18 hail, 8 thunderstorm wind, 2 tornado, 2 flash flood, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Jewell

When
July 7, 1:57 PM CST
Where
Jewell County, 9 mi SE of Mankato
Reported by
TRAINED SPOTTER
Coordinates
39.667, -99.333

Thunderstorm Wind, Jewell

When
July 7, 2:15 PM CST
Where
Jewell County, Randall
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.433, -99.267

Hail, Mitchell

When
July 7, 2:30 PM CST
Where
Mitchell County, 2 mi N of Beloit
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
LAW ENFORCEMENT
Coordinates
39.450, -99.100

Tornado, Mitchell

When
July 7, 2:30 PM CST to 2:32 PM CST
Where
Mitchell County, 2 mi S of Scottsville
Rating
F0
Path length
0.5 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
39.483, -98.983

A tornado was witnessed by a storm spotter south of Scottsville in Mitchell county.

Thunderstorm Wind, Mitchell

When
July 7, 2:45 PM CST
Where
Mitchell County, Beloit
Measured
76 kt (87 mph) measured gust
Property damage
$250,000
Reported by
BROADCAST MEDIA
Coordinates
39.683, -99.317

A radio station reported an 89 mph wind gust. At nearly the same time, a 73 mph wind gust was recorded in town.

Hail, Smith

When
July 7, 2:50 PM CST
Where
Smith County, 7 mi N of Lebanon
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.433, -99.283

Hail, Smith

When
July 7, 3:22 PM CST
Where
Smith County, Lebanon
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
LAW ENFORCEMENT
Coordinates
39.233, -99.150

Hail, Jewell

When
July 7, 3:45 PM CST
Where
Jewell County, Ionia
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$150,000
Reported by
AMATEUR RADIO
Coordinates
39.417, -98.950

Hail, Smith

When
July 7, 4:12 PM CST to 4:31 PM CST
Where
Smith County, Smith Center
Measured
1.75 in hail
Property damage
$100,000
Crop damage
$300,000
Reported by
LAW ENFORCEMENT
Coordinates
39.183, -99.183

Hail ranging in size from pennies to golf balls pounded Smith Center for about 20 minutes.

Hail, Mitchell

When
July 7, 4:15 PM CST
Where
Mitchell County, Cawker City
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.317, -99.450

Hail, Osborne

When
July 7, 4:22 PM CST
Where
Osborne County, 16 mi S of Osborne
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -99.567

Flash Flood, Jewell

When
July 7, 4:30 PM CST to 7:00 PM CST
Where
Jewell County, Burr Oak
Reported by
LAW ENFORCEMENT
Coordinates
39.233, -99.300

Water was flowing over Kansas Highway 128 near Burr Oak.

Hail, Mitchell

When
July 7, 4:50 PM CST
Where
Mitchell County, Cawker City
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

Hail, Osborne

When
July 7, 5:05 PM CST
Where
Osborne County, 16 mi S of Osborne
Measured
2.75 in hail
Property damage
$25,000
Crop damage
$200,000
Reported by
LAW ENFORCEMENT
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

Thunderstorm Wind, Osborne

When
July 7, 5:25 PM CST
Where
Osborne County, 9 mi SW of Osborne
Measured
62 kt (71 mph) estimated gust
Property damage
$50,000
Crop damage
$250,000
Reported by
AMATEUR RADIO
Coordinates
39.633, -98.050

2.75 inch diameter hail was also reported at this time.

Hail, Phillips

When
July 7, 5:28 PM CST
Where
Phillips County, Phillipsburg
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
LAW ENFORCEMENT
Coordinates
39.500, -98.117

Hail, Smith

When
July 7, 5:32 PM CST
Where
Smith County, 1 mi S of Claudell
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.500, -97.950

Hail, Phillips

When
July 7, 5:40 PM CST
Where
Phillips County, Kirwin
Measured
4 in hail
Property damage
$100,000
Crop damage
$500,000
Reported by
BROADCAST MEDIA
Coordinates
39.467, -98.117

Thunderstorm Wind, Phillips

When
July 7, 5:50 PM CST
Where
Phillips County, 1 mi SW of Glade
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
39.917, -98.550

Hail, Rooks

When
July 7, 5:54 PM CST
Where
Rooks County, 1 mi E of Stockton
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.817, -98.550

Hail, Rooks

When
July 7, 6:00 PM CST
Where
Rooks County, Woodston
Measured
4 in hail
Property damage
$100,000
Crop damage
$500,000
Reported by
NEWSPAPER
Coordinates
39.667, -98.350

Hail, Osborne

When
July 7, 6:03 PM CST
Where
Osborne County, 2 mi NW of Alton
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.783, -98.783

Hail, Phillips

When
July 7, 6:03 PM CST
Where
Phillips County, Glade
Measured
1.75 in hail
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
39.517, -98.433

Hail, Rooks

When
July 7, 6:07 PM CST
Where
Rooks County, Stockton
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.200, -98.700

Thunderstorm Wind, Rooks

When
July 7, 6:15 PM CST
Where
Rooks County, 8 mi E of Plainville
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

Hail, Osborne

When
July 7, 6:17 PM CST
Where
Osborne County, 4 mi S of Alton
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.517, -98.433

Thunderstorm Wind, Rooks

When
July 7, 6:40 PM CST
Where
Rooks County, 1 mi S of Codell
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.200, -98.700

Thunderstorm Wind, Rooks

When
July 7, 6:45 PM CST
Where
Rooks County, 7 mi E of Damar
Measured
62 kt (71 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
39.333, -98.817

Tornado, Rooks

When
July 7, 6:53 PM CST
Where
Rooks County, 3 mi N of Palco
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
39.750, -99.317

A brief tornado was reported by a storm spotter north of Palco.

Thunderstorm Wind, Rooks

When
July 7, 7:00 PM CST
Where
Rooks County, Plainville
Measured
62 kt (71 mph) estimated gust
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
39.650, -99.033

Flash Flood, Rooks

When
July 7, 7:00 PM CST to 9:00 PM CST
Where
Rooks County, Codell
Property damage
$30,000
Crop damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
39.667, -99.117

Water was running over roads near Paradise Creek and over Kansas Highway 18 near Codell.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyThe tornado archive for Kansas, 2004Warnings in Kansas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410834, 5410835, 5410836, 5410837, 5410838, 5410839, 5410840, 5410841, 5410842, 5410843, 5410844, 5410845, 5410846, 5411190, 5411191, 5411192, 5411193, 5411194, 5411195, 5411196, 5411197, 5411198, 5411199, 5411200, 5411201, 5411202, 5411203, 5411204, 5411205, 5411206, 5411207.